Washington, 2011

Heavy Snow in Washington, February 21 to 24, 2011

February 21 to 24, 2011 · NWS PDT · 2 events in 2 counties and zones

Cold arctic air combined with a moist westerly flow brought heavy snow to the east slopes of the Cascades and to the Blue Mountains. Snowfall amounts reported in inches included Touchet SnoTel (21), Ski Bluewood (33), Easton (29), 7 miles north northwest of Easton (17), Snowden (13).

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Cold arctic air combined with a moist westerly flow brought heavy snow to the east slopes of the Cascades and to the Blue Mountains. Snowfall amounts reported in inches included Touchet SnoTel (21), Ski Bluewood (33), Easton (29), 7 miles north northwest of Easton (17), Snowden (13).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 21, 8:59 AM PST, 5 hours 1 minute earlier.

Area forecast discussion, Feb 21, 8:59 AM PST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
859 AM PST MON FEB 21 2011

.UPDATE...A WEAK RIDGE OF HIGH PRESSURE WAS PROVIDING A PCPN FREE
MORNING ACROSS THE AREA. THE RIDGE SLIPS EAST TODAY AND AN INTENSE
LOW PRESSURE SYSTEM OFF THE N CA COAST WILL DIP SOUTH BUT USHER SOME
MOISTURE INTO THE SOUTHERN PORTIONS OF THE REGION TODAY. THUS HAVE
INCREASED SKY COVER ALONG WITH INTRODUCING LOW END POPS ACROSS
PORTIONS OF THIS AREA LATER TODAY. OTHERWISE THE WINTER STORM WATCH
FOR PORTIONS OF THE BLUE MOUNTAINS REMAINS IN EFFECT LATE TOMORROW
INTO MIDWEEK AND THE PRESENT SHORT TERM FORECAST APPEARS ON TRACK
FOR NOW.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WITH MID AND HIGH LEVEL CLOUDS
WILL CONTINUE THROUGH THE DAY TODAY AS ONE SYSTEM MOVES TO THE SOUTH
ALONG THE WEST COAST. ANOTHER SYSTEM WILL MOVE INTO THE REGION
TONIGHT WITH INCREASING CLOUDS AND LOWERING CEILINGS.  THIS SYSTEM
WILL ALSO BRING A CHANCE FOR RAIN SHOWERS TO ALL TAF LOCATIONS BY
EARLY TUESDAY MORNING. WINDS WILL INCREASE WITH THIS SYSTEM WITH
25-30 KTS POSSIBLE AT KDLS...KPDT...KALW...AND KPSC LATE TONIGHT AND
EARLY TUESDAY MORNING. DMH

&&

.PREV DISCUSSION... /ISSUED 325 AM PST MON FEB 21 2011/

SHORT TERM...TODAY THROUGH WEDNESDAY...A WEATHER DISTURBANCE WILL
MOVE SOUTHWARD OFF THE PACIFIC NW COAST AND WILL CLIP THE CASCADES
AND HIGHER EAST SLOPES WITH POSSIBLE SNOW SHOWERS TODAY AND TONIGHT.
ELSEWHERE IT WILL REMAIN CALM AND DRY TODAY. THE NEXT WEATHER SYSTEM
OF CONCERN IS EXPECTED TO DROP DOWN OUT OF CANADA INTO NORTHERN
WASHINGTON EARLY ON TUESDAY AND THEN INTO OREGON...IDAHO AND WESTERN
MONTANA LATER ON TUESDAY AND THEN PERSIST THROUGH AT LEAST THURSDAY
NIGHT. THIS SYSTEM IS EXPECTED TO BRING POSSIBLY VERY COLD ARCTIC
AIR WITH IT...AND ALSO SIGNIFICANT SNOW AMOUNTS TO THE NORTHEAST
MOUNTAINS. THERE ARE SOME MODEL RUN TO RUN AND MODEL TO MODEL
DIFFERENCES THAT STILL NEED A CONSENSUS TO BE REACHED. HOWEVER...
THERE IS FAIRLY HIGH CONFIDENCE THAT THERE WILL BE SNOW IN THE
MOUNTAINS AND AT LEAST SOME COLDER AIR. GIVEN THE MODEL DIFFERENCES
AND UNCERTAINTY WILL NOT UPGRADE THE WINTER STORM WATCH THAT IS
CURRENTLY IN EFFECT FOR THE NORTHERN BLUES TO A WARNING YET...AND
WILL ALSO NOT EXPAND IT. HOWEVER...IF AND WHEN IT IS EXPANDED IT MAY
INCLUDE THE BLUE MOUNTAIN FOOTHILLS AS WELL (OR POSSIBLY AN ADVISORY
THERE INSTEAD) AND MAY ALSO COVER THE SOUTHERN BLUES AS WELL AS THE
JOHN DAY HIGHLANDS. NEWER MODEL DATA THAT COMES IN LATER TODAY OR
TONIGHT WILL HELP TO BE ABLE TO MAKE A BETTER DECISION AS TO
WHERE...WHEN AND WHAT WILL BE EXPANDED AND/OR UPGRADED. IN ANY EVENT
THERE IS A HIGH DEGREE OF CERTAINTY THAT WINTRY WEATHER WILL
DOMINATE THE LATTER PART OF THE SHORT TERM PERIOD INTO THE EXTENDED
FORECAST PERIOD. 88

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...A COLD FRONT WILL
CONTINUE TO SAG SOUTHWARD INTO THE AREA ON WEDNESDAY NIGHT AND
THURSDAY. AT THE SAME TIME AN OFFSHORE LOW ASSOCIATED WITH THIS
FRONTAL SYSTEM WILL FUNNEL PACIFIC MOISTURE INLAND. WIDESPREAD SNOW
WILL THEREFORE BE POSSIBLE DURING THIS PERIOD AS THE MOISTURE FEED
INTERACTS WITH THE COLD FRONT. HOWEVER...THE BULK OF THE
PRECIPITATION WILL FALL OVER THE UPSLOPE FAVORED HIGHLANDS OF
CENTRAL OREGON AND MOUNTAINS OF NORTHEAST OREGON. ARCTIC AIR WILL
ALSO ACCOMPANY THIS FRONT WITH THE COLDEST AIR EXPECTED TO ARRIVE
THURSDAY NIGHT/FRIDAY. THE MODELS HAVE FINALLY COME INTO BETTER
AGREEMENT CONCERNING THIS EVENT THUS CONFIDENCE IN THE CURRENT
FORECAST HAS INCREASED. TEMPERATURES ARE EXPECTED TO BE AROUND 20
DEGREES BELOW NORMAL ON FRIDAY AND SATURDAY. SNOW WILL TAPER OFF AS
THE LOW MOVES SOUTH...BUT NORTHERLY FLOW COULD KEEP SHOWERS GOING
OVER THE HIGHER TERRAIN OF OREGON. THE FLOW WILL BECOME MORE
WESTERLY AGAIN ON SUNDAY AND MONDAY...ALLOWING FOR A GRADUAL
WARM-UP. STILL...TEMPERATURES WILL REMAIN WELL BELOW NORMAL. THERE
ARE MODEL UNCERTAINTIES AT THIS TIME RANGE...BUT HAVE A CHANCE OF
SNOW IN THE FORECAST SINCE BOTH THE GFS AND THE ECMWF INDICATE THAT
ANOTHER WEATHER SYSTEM WILL IMPACT THE AREA BY THE BEGINNING OF NEXT
WEEK.  TRIMARCO

AVIATION...12Z TAFS. VFR CONDITIONS AND WINDS LESS THAN 15 KNOTS
SHOULD PREVAIL THROUGH THE NEXT 24 HOURS. MID AND HIGH LEVEL CLOUDS
WITH BASES RANGING FROM 5-8000 FEET AGL AND 15-25000 FEET AGL ARE
EXPECTED. CLOUDS AND WINDS WILL INCREASE LATER TONIGHT AS A FRONT
DROPS DOWN FROM THE NORTH. SHOWERS MAY MOVE INTO THE AREA BY TUESDAY
MORNING CAUSING MVFR OR LOWER CONDITIONS.  82

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  45  30  44  29 /   0  10  40  50
ALW  45  31  44  31 /   0  10  40  60
PSC  46  29  47  29 /   0  10  20  20
YKM  44  23  45  24 /   0  10  20  30
HRI  47  28  48  28 /   0  10  30  30
ELN  42  26  42  23 /  10  20  30  40
RDM  44  21  40  21 /  20  10  40  40
LGD  39  26  37  24 /  10  20  50  60
GCD  41  24  39  23 /  10  20  40  50
DLS  48  33  45  31 /  10  20  30  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT ORZ502.

WA...WINTER STORM WATCH FROM TUESDAY AFTERNOON THROUGH LATE THURSDAY
     NIGHT WAZ030.

&&

THREAT INDEX
TODAY : GREEN
TUESDAY : YELLOW
WEDNESDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

97/84
Hazardous weather outlook, Feb 21, 5:00 AM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST MON FEB 21 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
221200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY AND CALM CONDITIONS WILL PREVAIL TODAY AND TONIGHT. THERE MAY BE
SOME LIGHT SNOW SHOWERS OVER THE CREST AND UPPER EAST SLOPES OF THE
CASCADES AS A WEATHER SYSTEM MOVES SOUTH OFF THE COAST...OTHERWISE
SKIES WILL BE PARTLY TO MOSTLY CLOUDY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW TUESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

SNOW WEDNESDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, EAST SLOPES OF THE OREGON CASCADES,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS
     OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON

SNOW THURSDAY
     EAST SLOPES OF THE WASHINGTON CASCADES, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, EAST SLOPES OF THE OREGON CASCADES, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON

A STRONG COLD FRONT AND A LOW PRESSURE SYSTEM WILL BRING SNOW TO THE
MOUNTAINS...WITH RAIN OR SNOW TO THE LOWER ELEVATIONS BY LATE
TUESDAY. THIS WEATHER SYSTEM WILL BE SLOW MOVING AND WILL PERSIST
THROUGH THE REST OF THE WEEK WITH MUCH COLDER AIR MOVING INTO THE
REGION. THIS COLDER AIR WILL CAUSE ANY RAIN TO CHANGE OVER TO ALL
SNOW EVEN IN THE LOWEST ELEVATIONS BY THURSDAY AND FRIDAY. CURRENTLY
A WINTER STORM WATCH FOR HEAVY SNOW IS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH THURSDAY NIGHT FOR THE NORTHERN BLUE MOUNTAINS.
PLEASE REFER TO PDXWSWPDT FOR MORE DETAILS. THE COVERAGE AREA OF THE
WATCH MAY BE EXPANDED TO INCLUDE OTHER AREAS AS THIS WINTRY WEATHER
EVENT DEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes of the Washington Cascades

When
February 21, 2:00 PM PST to February 24, 6:00 AM PST
Where
East Slopes of the Washington Cascades forecast zone
Reported by
Trained Spotter

Heavy Snow, Northwest Blue Mountains

When
February 21, 10:00 PM PST to February 24, 9:00 AM PST
Where
Northwest Blue Mountains forecast zone
Reported by
Public
Coordinates
46.264, -118.193 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274703, 274701.